JAUNDICE due to methyltestosterone was first reported by Werner in 1947.1 Subsequently 42 cases of jaundice during methyltestosterone therapy have been reported.2 Foss and Simpson2 summarized reported cases and noted that the duration of therapy to the onset of jaundice ranges from eight days to ten months. Studies of liver function, in addition to elevation of serum direct and indirect bilirubin levels, showed abnormal sulfobromophthalein (Bromsulphalein) sodium (BSP) retention, and normal or a slight elevation of the alkaline phosphatase concentration. The flocculation tests and total serum albumin and globulin concentrations were not altered.
In most cases the illness is mild with anorexia, malaise, nausea, vomiting, and upper abdominal pain. Pruritus and jaundice subsequently develop with acholic stools and dark yellow urine. There is no fever. These symptoms are of varying intensity and duration. Withdrawal of methyltestosterone results in remission of hepatocellular dysfunction within a few days to
deLORIMIER AA, GORDAN GS, LOWE RC, CARBONE JV. Methyltestosterone, Related Steroids, and Liver Function. Arch Intern Med. 1965;116(2):289–294. doi:10.1001/archinte.1965.03870020129023
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: